North Carolina, 2011

Hail and Damaging Winds in North Carolina, September 27 to 28, 2011

September 27 to 28, 2011 · NWS RAH · 3 events in 3 counties and zones

A stalled deep upper level low was centered over the southern Great Lakes Region,|with southwest flow aloft present downstream of the upper low over the Carolinas. |An MCV emerged from convection moving across South Carolina and Georgia and produced a bookend vortex that moved northward into the area overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A stalled deep upper level low was centered over the southern Great Lakes Region,|with southwest flow aloft present downstream of the upper low over the Carolinas. |An MCV emerged from convection moving across South Carolina and Georgia and produced a bookend vortex that moved northward into the area overnight. The storm produced thunderstorm wind damage across three counties and a lone report of quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 27, 8:47 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 27, 8:47 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
947 PM EDT TUE SEP 27 2011

.SYNOPSIS...
AN UPPER LEVEL LOW WILL MOVE SLOWLY INTO THE LOWER GREAT LAKES
THROUGH WEDNESDAY...ALLOWING HUMID AND UNSETTLED WEATHER TO PERSIST
OVER CENTRAL NORTH CAROLINA. A WEAK COLD FRONT WILL CROSS THE AREA
ON THURSDAY...FOLLOWED BY A STRONGER COLD FRONT LATE IN THE DAY
FRIDAY. DRY CONDITIONS ARE EXPECTED TO PREVAIL AT THE END OF THE
WORK WEEK...FOLLOWED BY MUCH COOLER TEMPERATURES OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 947 PM TUESDAY...

THE WATER VAPOR SATELLITE IMAGERY INDICATED A VORT MAX TRACKING
SLOWLY ENE ACROSS UPSTATE SOUTH CAROLINA AND SOUTHWESTERN NORTH
CAROLINA. ISOLATED SEVERE THUNDERSTORMS HAVE OCCURRED IN THE PAST FEW
HOURS IN SC IN ASSOCIATION WITH A CLUSTER OF ACTIVITY CURRENTLY IN
THE CHARLOTTE AND KANNAPOLIS AREA. CONVECTIVE PARAMETERS SUGGEST
THAT WE WILL CONTINUE TO HAVE A CHANCE OF THUNDERSTORMS WELL INTO
THE NIGHT AS THE CURRENT VORT MAX TRACKS OVER OUR REGION. THE
SURFACE DEW POINTS WERE IN THE LOWER 70S ACROSS MUCH OF THE AREA
WITH A BACKED (SE) SURFACE FLOW (ALBEIT LIGHT). THE MAIN THREAT FOR
SEVERE SHOULD REMAIN SE OF THE GREENSBORO AREA... WITH THE FORECAST
STORM MOTION FROM AROUND 250 AT 25KT. A COMBINATION OF WIND AND HAIL
HAS BEEN REPORTED FROM CAE AND GSP THIS EVENING... WITH THE LATEST
STORM REPORT FROM THE CHARLOTTE AREA WHERE TREES WERE DOWNED.
THUS... OUR MAIN THREATS WILL BE THAT COMBINATION.

WE WILL INCREASE POP INTO THE 30-40 PERCENT CHANCE RAIN AND KEEP
LOWS WARM WITH INCREASED CLOUDS AND SE-S FLOW. -BADGETT

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 255 PM TUESDAY...

ON WEDNESDAY...THE CUTOFF OVER THE MIDWEST WILL FINALLY BEGIN TO
TRACK EASTWARD AND IN TURN WILL PUSH THE COLD FRONT EASTWARD...
REACHING THE I-95 CORRIDOR LATE IN THE DAY.  SHOWERS AND STORMS WILL
ONCE AGAIN BE CONFINED ALONG AND EAST OF THE FRONT DURING THE
DAYTIME. GIVEN THE EXPECTED TIMING AND POSITION OF THE FRONT...BEST
CHANCE FOR RAIN DURING THE DAYTIME WEDNESDAY WILL BE ALONG AND EAST
OF A LINE FROM KRDU-KFAY. CLOUD COVER WILL VARY FROM MOSTLY SUNNY
BEHIND THE FRONT ACROSS OUR WESTERN ZONES TO PARTLY TO MOSTLY CLOUDY
AHEAD OF THE FRONT ACROSS OUR EASTERN ZONES. AS SUCH...TEMPS WILL
WARM MORE QUICKLY WEDNESDAY MORNING ACROSS OUR WESTERN ZONES...BUT
BY MID AFTERNOON EXPECT A MORE UNIFORM TEMP PROFILE FROM WEST TO
EAST WITH HIGHS GENERALLY IN THE MID 80S.

FOR WEDNESDAY NIGHT...EXPECT A WIDE WEST TO EAST VARIATION IN SFC
DEWPOINTS WITH THE FRONT ACROSS THE COASTAL PLAIN...RANGING FROM THE
MID-UPR 50S WEST TO UPPER 60S EAST. LINGERING LOW LEVEL MOISTURE
WILL SET THE STAGE FOR PATCHY FOG ACROSS THE COASTAL PLAIN...WHILE
MUCH DRIER AIR TO THE WEST WILL RESULT IN LESS CLOUD COVER AND
COOLER TEMPS. EXPECT LOWS TO RANGE FROM THE UPPER 50S TO AROUND 60
ACROSS OUR FAR WEST TO UPPER 60S EAST. -NP

THE PERSISTENT UPPER LOW OVER THE MID WEST WILL OPEN UP AND LIFT
NORTHEAST OVER NEW ENGLAND ON THURSDAY. ONE FINAL ATTENDANT
SHORTWAVE WILL SWING THROUGH THE CAROLINAS AND VIRGINIA...HELPING TO
FINALLY PUSH THE SURFACE COLD FRONT EAST TOWARD THE COAST.  THERE
ARE SOME TIMING DIFFERENCES AMONG MODELS WITH HOW QUICKLY THE FRONT
MOVES EAST OF THE RAH CWA...WITH THE GFS BEING A BIT QUICKER THAN
THE ECMWF/NAM.  EXPECT THE COLD FRONT WILL BE NEARING THE COAST BY
AT LEAST MIDDAY THURSDAY...IN LINE WITH THE SREF SOLUTION.
SOUTHERLY FLOW AHEAD OF THE FRONT COUPLED OF THE RIGHT ENTRANCE
REGION OF AN UPPER JET ON THE EASTERN SIDE OF THE SHORTWAVE TROUGH
AND THE FRONTAL ZONE ITSELF MAY KICK OFF SOME SHOWERS OVER THE FAR
EASTERN CWA THURS MORNING...BUT TIMING OF THE FRONT APPEARS TO BE
MUCH TOO QUICK FOR ANY PREFRONTAL DESTABILIZATION.   WILL SHOW A
SLIGHT COOL DOWN BEHIND THE FRONT THURSDAY...BUT THE STRONG SURGE
OF ARCTIC AIR WILL HOLD OFF UNTIL FRIDAY INTO THE WEEKEND. -SMITH

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 255 PM TUESDAY...

SHORTWAVE ENERGY CURRENTLY WEST OF THE GULF OF ALASKA IS FORECAST TO
MOVE EAST ACROSS SOUTHERN CANADA AND THEN DIG SOUTH INTO WHAT IS
LEFT OF THE UPPER TROUGH CURRENTLY OVER THE EASTERN US.  BASED ON
CURRENT MODEL RUNS...THE FIRST VORT MAX WILL DIVE SOUTHEAST AND
IMPACT CENTRAL NC FRI MORNING....BRINGING A SECOND COLD FRONT AND
PUSH OF MARKEDLY COOLER AIR.   A SECONDARY SHORTWAVE WILL DIG
FURTHER SOUTH ACROSS THE AREA ON SATURDAY AND REESTABLISH THE EAST
COAST TROUGH THROUGH AT LEAST THE WEEKEND....ALTHOUGH THE TROUGH
AXIS WILL GENERALLY BE ALONG OR EAST OF CENTRAL NC.  THERE IS GOOD
AGREEMENT AMONG THE MEDIUM RANGE MODELS IN THE DEVELOPMENT OF THIS
EAST COAST TROUGH...BUT THE  MAIN SHORTWAVE IS CURRENTLY STILL OVER
THE PACIFIC OCEAN AND THERE IS LOWER CONFIDENCE IN THE DETAILS OF
SENSIBLE WEATHER IMPACTS.  FORECAST SOUNDINGS AND RH CROSS SECTIONS
SUGGEST THE AIRMASS IN THE WAKE THURSDAY'S COLD FRONT SUGGEST THE
AIRMASS OVER CENTRAL NC WILL BE TOO DRY THROUGH THE WEEKEND FOR MORE
THAN A FEW SPRINKLES OR AN ISOLATED SHOWER.

CONCERNING TEMPS FOR THE WEEKEND...1000-850MB THICKNESSES ARE
FORECAST TO BE A SOLID 30M OR MORE BELOW NORMAL BY SATURDAY
MORNING.  LOCAL CLIMATOLOGY SHOWS A WIDE RANGE OF POSSIBLE LOW TEMPS
FOR 1330M 12Z THICKNESSES....INCLUDING MANY OCCURRENCES OF 30S AND
LOWER 40S.A  COLD AIR OUTBREAK IN EARLY OCTOBER MAY BE OFFSET BY
SURFACE HEAT FLUX FOR THIS TIME OF YEAR....SO WILL HEDGE TOWARD THE
WARMER SIDE OF THIS ENVELOP AND KEEP LOWS AT 42-48 SATURDAY AND
SUNDAY.  RECORD LOWS FOR THE UPCOMING WEEKEND AT IN THE LOWER 30S.
HIGHS IN THE MID 60S.

MODELS SHOW SOME SOLUTION DIVERGENCE TOWARD DAY 7 WITH THE ECMWF
SHOWING A SLOWER TROUGH MOVEMENT AND MORE PERSISTENT AMPLIFICATION.
PER HPC...THIS IS BACK UP BY ENSEMBLE CONSENSUS AND THIS THE EAST
COAST TROUGH MAY LINGERING INTO EARLY NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 800 PM TUESDAY...

24-HR TAF PERIOD:
VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE TAF PERIOD. A COLD
FRONT WILL SLOWLY PROGRESS EASTWARD ACROSS CENTRAL NC THROUGH 00Z
THU AS THE UPPER LOW THAT HAS BEEN STALLED OVER ILLINOIS THE PAST
SEVERAL DAYS FINALLY BEGINS TO MOVE EAST-NORTHEAST TOWARD THE LOWER
GREAT LAKES. THE ONLY CHANCE FOR SUB-VFR CONDITIONS WILL BE IN
ASSOC/W ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL
REMAIN POSSIBLE THROUGH THE ENTIRE TAF PERIOD...PRIMARILY AT THE
RDU/FAY/RWI TAF SITES. DUE TO MUCH UNCERTAINTY IN THE TIMING AND
LOCATION OF CONVECTION OVER THE NEXT 12 HOURS...WILL NOT EXPLICITLY
MENTION CONVECTION AT ANY TAF SITE BUT WILL AMEND LATER...IF
NECESSARY. SUB-VFR FOG WILL BE POSSIBLE DURING THE PRE-DAWN HOURS
WEDNESDAY MORNING (07-12Z) AT ALL TAF SITES...HOWEVER...A LIGHT
SOUTHERLY WIND MAY ALLOW ENOUGH MIXING TO PRECLUDE THE POSSIBILITY
OF FOG DEVELOPMENT. NEVERTHELESS...WILL INCLUDE A TEMPO GROUP FOR
MVFR FOG BETWEEN 07-11Z WED MORNING AT THE RDU/FAY/RWI TAF SITES
WHERE THE BETTER LOW-LEVEL MOISTURE IS PRESENT. EXPECT A LIGHT SOUTH
OR SSW WIND OVERNIGHT...BECOMING SOUTHWEST AT ~10 KT DURING THE DAY
WED.

LOOKING AHEAD:
THE AFOREMENTIONED FRONT WILL PUSH EAST OF CENTRAL NC WEDNESDAY
NIGHT INTO THURSDAY...AND DRY/VFR CONDITIONS ARE EXPECTED IN THE
WAKE OF THE FRONT THU/FRI. A SECOND AND STRONGER COLD FRONT WILL
PUSH THROUGH THE AREA FROM THE NORTHWEST ON FRI/FRI NIGHT...
REINFORCING THE COOL/DRY AIRMASS IN PLACE OVER CENTRAL NC AND
ALLOWING DRY/VFR CONDITIONS TO RULE THROUGH THE WEEKEND. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...BADGETT
SHORT TERM...NP/SMITH
LONG TERM...SMITH
AVIATION...VINCENT
Hazardous weather outlook, Sep 27, 9:27 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1027 PM EDT TUE SEP 27 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290230-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1027 PM EDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT IN
ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA.
A FEW ISOLATED STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT
OF DAMAGING WINDS AND PENNY SIZED HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Sep 27, 10:11 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1111 PM EDT TUE SEP 27 2011

NCZ038-039-073>075-083-084-280415-
ANSON-DAVIDSON-MONTGOMERY-MOORE-RANDOLPH-RICHMOND-STANLY-
1111 PM EDT TUE SEP 27 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON... STANLY...
MONTGOMERY... ANSON... AND WESTERN RICHMOND COUNTIES THROUGH 100
AM...

AT 1108 PM EDT...DOPPLER RADAR INDICATED CLUSTERS OF STRONG
THUNDERSTORMS FROM SALISBURY TO MONROE TO NORWOOD... MOVING
NORTHEAST AT 25 MPH. THE STRONGEST THUNDERSTORMS WERE LOCATED 5
MILES SOUTHEAST OF MONROE... AND 3 MILES SOUTH OF TROY.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... HIGH ROCK LAKE...
LEXINGTON... ALBEMARLE... NORWOOD... BADIN... CANDOR... TROY...
WADESBORO.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE.

&&

LAT...LON 3550 8030 3552 8019 3558 8021 3568 8034
      3571 8033 3574 8046 3578 8047 3585 8043
      3585 8039 3590 8041 3590 8037 3568 7969
      3544 7952 3484 8009 3492 8032 3519 8029
      3516 8035 3516 8046 3520 8051
TIME...MOT...LOC 0308Z 240DEG 23KT 3527 7983

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 117 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Guilford

When
September 27, 11:30 PM EST
Where
Guilford County, 1.68 mi SSE of Four Mile
Measured
1 in hail
Reported by
Public
Coordinates
36.056, -79.693

Thunderstorm Wind, Randolph

When
September 27, 11:30 PM EST to 11:35 PM EST
Where
Randolph County, Auman Corner to 0.69 mi S of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.550, -79.850

Two trees were blown down on NC Highway 134 between State Road 127 and 1118. |Two trees were also blown down onto power-lines on the 200 Block of Popular Street.

Thunderstorm Wind, Wake

When
September 28, 1:53 AM EST to 1:55 AM EST
Where
Wake County, 2.18 mi SE of Raleigh to 2.24 mi E of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.780, -78.640

Several trees were blown down in the downtown area. One tree fell onto a house on Pershing Road and another tree fell onto a roof at 1335 Courtland Road. Monetary damages were unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339353, 339354, 339355.